Pennsylvania, 2003

Flash Flood in Pennsylvania, August 10, 2003

August 10, 2003 · NWS CLE · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$600,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 10, 1:59 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 10, 1:59 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
259 AM EDT SUN AUG 10 2003

UPPER LEVEL TROUGH PERSISTS ACROSS THE FORECAST AREA AND CONTINUES
TO RUN ON AND ON.  MODELS HINTING AT SOME SORT OF CHANGE OVER THE
NEXT SEVERAL DAYS.  GFS SHOWS A SO CALLED FUJIWARA EFFECT OCCURRING
WITH UPPER LEVEL LOW PRESSURE SYSTEM OVER OHIO SLIPPING SOUTHWEST BY
MID WEEK WHILE HIGH PRESSURE OVER THE MISSISSIPPI VALLEY REGION
MOVING NORTHEAST. THIS SCENARIO MAY BE A BIT OVER PLAYED ON THE GFS
AT THIS POINT.

BASICALLY A REPEAT OF YESTERDAY ALTHOUGH WATER VAPOR PLUME HAS
SHIFTED SLIGHTLY EASTWARD OVER THE LAST 24 HOURS. AN EXTENSION OF
THE PLUME EXTENDED WEST ACROSS THE EXTREME EASTERN PORTIONS OF THE
FORECAST AREA THIS MORNING AND WILL PERSIST THROUGH THE REST OF
TODAY. STRONG CAP EVIDENT ON MODEL SOUNDINGS OVER THE WESTERN THIRD
OF THE FORECAST AREA TODAY DIMINISHES TO NO CAP AT ALL BY THE TIME
YOU GET TO THE EASTERN THIRD.  INSTABILITY INCREASES AND ASPECT
RATIO OF THE POSITIVE AREA INCREASES ON THE SOUNDINGS AS THE DAY
PROGRESSES AS WELL.  THEREFORE...WITH ABUNDANT MOISTURE PRESENT AND
INCREASING INSTABILITY WILL MENTION LIKELY SHOWERS AND THUNDERSTORMS
OVER THE EASTERN THIRD...CHANCE OVER CENTRAL THIRD...AND SLIGHT
CHANCE OVER WESTERN THIRD FOR TODAY.

WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH TUESDAY AS WEATHER SYSTEMS REMAIN NEARLY STATIONARY AND SHOT
OF PVA MOVES EAST ACROSS THE FORECAST AREA ON MONDAY.  A WARM FRONT
TRIES TO LIFT NORTH TOWARD THE FORECAST AREA ON TUESDAY WITH SOME
ISENTROPIC LIFT TAKING PLACE ON TUESDAY NORTH OF THE WARM
FRONT...HENCE THE CHANCE ONCE AGAIN FOR MORE RAIN.

TWEEKED TEMPERATURES UP A TAD FOR BOTH HIGHS AND LOWS THROUGH
TUESDAY.  OTHERWISE...NO CHANGE TO THE EXTENDED PERIODS.

CLE...
OH...NONE.
PA...NONE.

LOMBARDY
Hazardous weather outlook, Aug 10, 5:01 AM EST, 1 hour 54 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
601 AM EDT SUN AUG 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO OCCUR TODAY.  THERE IS A
POSSIBILITY THAT A STORM COULD REACH SEVERE LIMITS TODAY.  THE MAIN
THREAT WOULD BE FROM STRAIGHT LINE WINDS.  ANY THUNDERSTORMS THAT DO
DEVELOP TODAY WILL PRODUCE LOCALLY HEAVY DOWN POURS AND PONDING OF
WATER. STREAMS AND CREEKS WILL BE AFFECTED BY THE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL SLIP SOUTH OF THE AREA MONDAY AND BECOME NEARLY
STATIONARY. THERE IS THE POSSIBILITY THAT SOME OF THE THUNDERSTORMS
MAY REACH SEVERE LIMITS ON MONDAY. TUESDAY WILL SEE MORE SHOWERS AND
THUNDERSTORMS WHILE THE FORECAST AREA REMAINS NORTH OF THE
STATIONARY FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

LOMBARDY

The radar

The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 11:52 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
August 10, 6:55 AM EST to 9:30 AM EST
Where
Crawford County, Countywide
Property damage
$600,000
Reported by
LAW ENFORCEMENT
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Thunderstorms dumped very heavy rains on Crawford County. Rainfall rates exceeded one inch per hour. Rapid rises in small streams and creeks occurred throughout the county and several roads were washed out. Many other roads had be closed due to flooding. Flood waters up to four feet deep were reported at some locations and dozens of homes in the county experienced basement flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333032.